Texas, 2011

Wildfire in Texas, May 7 to 22, 2011

May 7 to 22, 2011 · NWS MAF · 1 event in 1 county or zone

A low level thermal ridge resulted in very warm and dry conditions with high temperatures near 100 degrees and relative humidity values near 5 percent. Winds were from 20 to 25 MPH with gusts to 35 MPH.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A low level thermal ridge resulted in very warm and dry conditions with high temperatures near 100 degrees and relative humidity values near 5 percent. Winds were from 20 to 25 MPH with gusts to 35 MPH. A Red Flag Warning was in effect for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 1:31 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 7, 1:31 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT SAT MAY 7 2011

.DISCUSSION...
UPPER LEVEL LOW MOVING INTO THE PACIFIC NORTHWEST IS EXPECTED TO
TRACK SOUTHEAST TOWARD UTAH THROUGH MONDAY BEFORE PULLING NORTHEAST
ACROSS NORTHERN PLAINS TUESDAY THROUGH THURSDAY. ASSOCIATED UPPER
LEVEL TROUGH WILL PUSH INTO SOUTHEAST NEW MEXICO AND WEST TEXAS
WEDNESDAY WITH HIGH PRESSURE BUILDING INTO THE AREA BEHIND THE
UPPER TROUGH THROUGH THE END OF THE WEEK.

AHEAD OF THE UPPER TROUGH...A SURFACE LEE TROUGH WILL REMAIN
NEARLY FIXED FROM THE WESTERN HIGH PLAINS SOUTHWARD INTO SOUTHWEST
TEXAS THROUGH TUESDAY. A WEAK PACIFIC FRONT IS EXPECTED TO PUSH
ACROSS THE AREA ON WEDNESDAY AS THE UPPER TROUGH MOVES THROUGH THE
AREA.

VERY DRY...HOT AND BREEZY CONDITIONS ARE EXPECTED ACROSS MOST OF THE
AREA...REMAINING WEST OF THE SURFACE TROUGH...THROUGH WEDNESDAY.
WHILE MOST OF THE AREA REMAINS DRY...ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS WILL BE POSSIBLE NEAR THE SURFACE TROUGH AND
DRYLINE MAINLY TUESDAY AND WEDNESDAY.

THOUGH MODELS HAVE SUGGESTED SOME POTENTIAL FOR THUNDERSTORMS NEXT
WEEKEND AS A WEAK COLD FRONT MOVES INTO THE AREA...THERE IS STILL
SUFFICIENT DISAGREEMENT BETWEEN MODELS TO REMAIN CONSERVATIVE WITH
REGARD TO RAIN CHANCES. FOR THIS REASON...ONLY MINOR MODIFICATIONS
HAVE BEEN MADE TO THE EXTENDED FORECAST.

&&

.FIRE WEATHER...
A SLOW MOVING UPPER LEVEL TROUGH WILL AMPLIFY AND MOVE INTO THE
GREAT BASIN THROUGH EARLY NEXT WEEK. MEANWHILE...A PRONOUNCED LOW
LEVEL THERMAL RIDGE WILL RESULT IN VERY WARM AND DRY WEATHER
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO...WITH AFTERNOON
TEMPERATURES NEAR 100F AND RH AROUND 5 PERCENT. STRENGTHENING
SOUTHWEST FLOW ALOFT PLUS POOR OVERNIGHT RH RECOVERY WILL RESULT
IN AN EXPANSION OF CURRENT RED FLAG CONDITIONS ACROSS SOUTHEAST
NEW MEXICO EASTWARD INTO MOST OF WEST TEXAS ON SUNDAY...WHERE A
RED FLAG WARNING HAS BEEN ISSUED FOR SUNDAY AFTERNOON. EXTREMELY
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON
ACROSS PORTIONS OF SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS
WHERE THE STRONGER WIND SPEEDS WILL RESIDE. IN ADDITION...THE VERY
WARM TEMPERATURES... HIGH HAINES INDICIES AND ABNORMALLY DRY FUELS
WILL PRODUCE A VERY EFFICIENT BURNING ENVIRONMENT ON SUNDAY.

SIMILAR POTENTIALLY HIGH-IMPACT CRITICAL TO EXTREMELY CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED ON MONDAY AND TUESDAY AS CURRENT DRY
CONDITIONS WILL PERSIST /ONGOING ELEVATED DROUGHT PLUS AFTERNOON RH
AROUND 5 PERCENT/ AND WINDS ALOFT INCREASE WITH THE APPROACHING
UPPER LEVEL TROUGH. A FIRE WEATHER WATCH IS IN EFFECT FOR MOST OF
WEST TEXAS AND SOUTHEAST NEW MEXICO FOR MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63 101  57  99  /  10   0  10   0
CARLSBAD NM                56  96  59  93  /   0   0   0   0
DRYDEN TX                  67 101  66 104  /  10   0  10  10
FORT STOCKTON TX           65 101  63 100  /   0   0  10   0
GUADALUPE PASS TX          62  88  57  86  /   0   0   0   0
HOBBS NM                   55  95  58  93  /   0   0   0   0
MARFA TX                   44  90  47  89  /   0   0   0   0
MIDLAND INTL AIRPORT TX    65 100  61 100  /  10   0  10   0
ODESSA TX                  65 100  63 100  /   0   0  10   0
WINK TX                    56 103  59 100  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 8 PM MDT SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM
     MDT/ SUNDAY FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

05/01
Hazardous weather outlook, May 7, 11:45 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1245 PM CDT SAT MAY 7 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1245 PM CDT SAT MAY 7 2011 /1145 AM MDT SAT MAY 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A RED FLAG WARNING IS IN EFFECT FOR SOUTHEAST NEW MEXICO AND MOST
OF WEST TEXAS SUNDAY AFTERNOON. SIMILAR CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Davis / Apache Mountains Area

When
May 7, 4:30 PM CST to May 22, 12:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Park/Forest Service

This fire, known as the Schwartz Fire, burned 83,000 acres in Brewster County. Two structures were threatened and saved. Sixteen structures were indirectly threatened.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298708.